Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 154, NWS Raleigh, NC

September 29, 2020Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 29, 2020, 3:21 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2020, 3:21 PM EDT (19:21 UTC)
Expired
Sep 29, 2020, 4:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 158 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 3:30 PM EDTTSTM WND DMG3 Nnw Oakboro, NCONE TREE DOWN ACROSS THE ROAD AT INTERSECTION OF LINDSEY LANE AND STONEY RUN DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS52 KRAH 291921
SVRRAH
NCC123-167-292015-
/O.NEW.KRAH.SV.W.0154.200929T1921Z-200929T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
321 PM EDT Tue Sep 29 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Montgomery County in central North Carolina...
  Stanly County in central North Carolina...

* Until 415 PM EDT.

* At 321 PM EDT, a severe thunderstorm was located 7 miles east of
  Midland, or 13 miles southwest of Albemarle, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Albemarle, Troy, Badin Lake, Biscoe, Plyler, Midland, Locust,
  Norwood, Badin and Oakboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3550 8030 3551 7977 3535 7972 3533 7975
      3523 7994 3514 8007 3517 8011 3519 8011
      3517 8014 3517 8016 3515 8016 3517 8020
      3516 8022 3521 8025 3517 8035 3518 8037
      3516 8044 3519 8051
TIME...MOT...LOC 1921Z 240DEG 49KT 3523 8037 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Leins
2 follow-up statements
640 
WWUS52 KRAH 291940
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
340 PM EDT Tue Sep 29 2020

NCC123-167-292015-
/O.CON.KRAH.SV.W.0154.000000T0000Z-200929T2015Z/
Montgomery NC-Stanly NC-
340 PM EDT Tue Sep 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MONTGOMERY AND STANLY COUNTIES...

At 340 PM EDT, a severe thunderstorm was located near Albemarle,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Midland, Locust,
Norwood, Badin and Oakboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3550 8030 3551 7977 3535 7972 3533 7975
      3523 7994 3514 8007 3517 8011 3519 8011
      3517 8014 3517 8016 3515 8016 3517 8020
      3516 8022 3521 8025 3517 8035 3518 8037
      3516 8044 3519 8051
TIME...MOT...LOC 1940Z 240DEG 34KT 3532 8023 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Leins
323 
WWUS52 KRAH 292010
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
410 PM EDT Tue Sep 29 2020

NCC123-167-292020-
/O.EXP.KRAH.SV.W.0154.000000T0000Z-200929T2015Z/
Montgomery NC-Stanly NC-
410 PM EDT Tue Sep 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND STANLY COUNTIES
WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3550 8030 3551 7977 3535 7972 3533 7975
      3523 7994 3514 8007 3517 8011 3519 8011
      3517 8014 3517 8016 3515 8016 3517 8020
      3516 8022 3521 8025 3517 8035 3518 8037
      3516 8044 3519 8051
TIME...MOT...LOC 2010Z 240DEG 49KT 3551 7982 

$$

Leins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:20 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 29, 3:20 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
320 PM EDT Tue Sep 29 2020

.SYNOPSIS...
A cold front will move across central NC tonight and then off the
Carolina coast Wednesday morning. High pressure will build into the
area on Wednesday. A cold front will move across the area on
Thursday and Thursday night with chilly high pressure building into
the region on Friday into the weekend.
&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 320 PM Tuesday...

Latest surface analysis shows the cold front has pushed into the
Foothills and is entering the western Piedmont with a west to
northwest wind at Mount Airy, Statesville, and Charlotte. A
southerly low level flow is noted east of the front across central
and eastern NC. Visible satellite imagery shows a decent amount of
sunshine mixing in the with strato-cumulus across the eastern
Piedmont and Coastal Plain. Latest meso-analysis shows a weakly
unstable airmass with MLCAPE values of around 600 to 1300 J/Kg
across central NC with dew points in the the upper 60s to lower 70s.
Mid-level lapse rates are rather anemic and range between 5.5 and 6
deg/Km. Precipitable water values continue to increase from the
south and range between 1.5 to 2.0 inches and should further
increase this evening.

As the vigorous upper trough axis approaches and becomes neutrally
tilted, a belt of 75+ kts winds at 500 hPa will approach and then
move across western and central NC late this afternoon and evening
pushing the surface front eastward. A weak and broad surface wave
will develop along the front in response to the upper disturbance
and lift north across the western Piedmont late this afternoon and
evening. A band of showers and thunderstorms just ahead of the cold
front will move east this evening with individual cells along the
front racing northeast. Given the weakly unstable air mass, strong
mid and upper level flow, and notable forcing for ascent, some
strong to severe thunderstorms are possible. The primary threat will
be damaging winds. With the upper flow parallel to the front and
potential for some cells to repetitively hit the same locations,
localized flooding is possible. Given the potential for a stronger
storm to sustain its updraft and capture the shear aloft and some
slightly backed surface flow, an isolated tornado is possible. The
greatest severe weather threat will be from 4 to 7pm in the Triad, 6
to 10pm in the Triangle and Fayetteville area and 8 to 11pm in
Goldsboro and Rocky Mount.

A trailing band of showers behind the front will push east as the
upper trough axis moves into central NC by Wednesday morning. Mainly
dry conditions should arrive in the Triad by around midnight and the
Coastal Plain before daybreak. Lows will range in the lower 50s in
the Triad to the lower 60s across the southeast. -Blaes

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 AM Tuesday...

The cold front will shift off the coast Wednesday as the shortwave
aloft lifts off to the northeast. Cool high pressure will ridge in
from the southwest during the day, with a weak piedmont trough
lingering over the area. The upper level trough will remain over the
region as a series of shortwaves move about the low over the Great
Lakes. A dry, reinforcing cold front will surge southeast toward the
region Wednesday night while the upper trough digs into the
Southeast US. The reinforcing front is expected to remain northwest
of the area through Wednesday night. Expect the weather to be dry,
with highs topping out in the upper 60s to low 70s and lows dropping
into the low to mid 50s overnight.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 400 AM Tuesday...

Highly amplified flow aloft through the weekend will become a little
less so by early next week, as a ridge over wrn NOAM reaches maximum
amplitude on Fri and is subsequently broken down by a series of
strong shortwave troughs and a strong Pacific jet forecast to streak
across BC Sun-Mon. Downstream, a series of moderately-amplified
shortwave troughs are forecast to rotate through the base of the
longwave trough, across the Great Lakes; OH Valley; and
Appalachians, through Mon.

At the surface, weak Pacific high pressure initially over the
Southeast will yield to a cold front forecast to cross the srn
middle Atlantic and Carolinas late Thu and Thu night. Continental
Polar high pressure will follow and build east across the
Appalachians Fri and extend across the middle Atlantic through the
at least the first half of the weekend, with coastal frontogenesis
and cyclogenesis possible along the srn middle Atlantic coast Sun-
Mon.

Sensible weather related to the pattern described above will feature
mainly dry conditions for cntl NC, with a couple of exceptions
related to what the models suggest will be the relatively most-
amplified shortwave troughs nearest NC on Thu night and Sun night,
respectively, with typical timing and amplitude uncertainty at those
time ranges.

The first of the two will be accompanied by the aforementioned
surface front Thu night, whose deeper frontogenesis maximum is
forecast to extend through 850 mb. The models continue to depict a
region of saturation from that frontal zone up through about 700 mb
and supportive of a period of cloudy or mostly so conditions and a
chance of showers mainly across the nrn Piedmont Thu night.

The second chance of rain will then result in the Coastal Plain late
Sun and Sun night, on the wrn edge of the aforementioned potential
for coastal frontogenesis/cyclogenesis DY6-7.

It will otherwise, be warm/near average in the warm sector on Thu,
with below average temperatures influenced by the cP surface high
through the remainder of the forecast period.

&&

.AVIATION /18Z MONDAY THROUGH SUNDAY/...
As of 240 PM Monday...

24 hour TAF period: A mix of VFR and MVFR conditions with
restrictions in areas of strato-cumulus early this afternoon will
give way to a period of widespread adverse aviation conditions as a
band of showers and thunderstorms sweeps east across central NC late
this afternoon and through the evening hours. A period of heavy
rain, reduced VSBYS and CIGS along with locally gusty winds can be
expected with the band of convection. The most hazardous conditions
are expected at KINT and KGSO from 20 to 23Z, KRDU and KFAY between
22 and 02Z and KRWI from 00 to 03Z. A period of light to moderate
rain is expected to continue for a few hours behind the front before
conditions become VFR from west to east late tonight. Some shallow
stratus may linger into the daybreak hours on Wednesday before VFR
conditions and west to northwest winds at around 10 kts arrive for
the late morning and afternoon.

Looking ahead: A period of predominately dry and fair weather is
expected for late Wednesday through the weekend. A dry cold front
will move across the area Thursday and Thursday night, otherwise
high pressure will extend across the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
.none...

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...KC
LONG TERM...MWS
AVIATION...Blaes
Hazardous weather outlook, Sep 29, 1:04 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
104 PM EDT Tue Sep 29 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-301715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
104 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A band of showers and thunderstorms will pose a risk of strong to
locally damaging wind gusts, localized flooding and an isolated
tornado late this afternoon and evening. The greatest severe weather
threat will be from 4 to 7pm in the Triad, 6 to 10pm in the Triangle
and Fayetteville area and 8 to 11pm in Goldsboro and Rocky Mount.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 29, 3:20 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Tue Sep 29 2020

NCZ021-022-038-073-074-083-292015-
Guilford NC-Stanly NC-Anson NC-Forsyth NC-Davidson NC-Montgomery NC-
320 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
NORTHWESTERN ANSON...WESTERN MONTGOMERY...STANLY AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 415 PM EDT...

At 320 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near King to near Fairview
In Union County. Movement was northeast at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Winston-Salem, High Point, Lexington, Albemarle, Badin Lake,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
      3583 8048 3584 8039 3589 8037 3601 8042
      3609 8052 3614 8044 3626 8045 3625 7999
      3592 8005 3537 8005 3526 8010 3517 8005
      3513 8007 3512 8028 3520 8028 3519 8051
TIME...MOT...LOC 1920Z 239DEG 16KT 3626 8041 3513 8048

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:20 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Stanly55 min
Sep 29, 4:01 PM EDTSpecial Weather StatementRAHEdgecombe, Wayne, Wilson59 min
Sep 29, 4:20 PM EDTSpecial Weather StatementRAHAnson, Guilford, Montgomery, Randolph55 min
Sep 29, 4:56 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford49 min
Sep 29, 4:59 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Nash, Wilson61 min
Sep 29, 5:02 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph43 min
Sep 29, 5:19 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Moore, Orange, Person, Richmond and 1 more56 min
Sep 29, 5:59 PM EDTSpecial Weather StatementRAHFranklin, Wake61 min
Sep 29, 6:06 PM EDTSevere Thunderstorm WarningRAHPerson24 min
Sep 29, 6:26 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Moore, Scotland64 min
Sep 29, 7:38 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Sampson67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.